Too much serotonin for depression?

Can you have to much serotonin? or produce to much?


This is called serotonin syndrome and it happens when when you’ve taken one or more medications that effect your serotonin levels. The drugs cause too much serotonin to be released or to remain in the brain area.

"The term serotonin syndrome is reserved for the clinical consequences of dangerous serotonin toxicity. Such toxicity is fortunately rare, as the risk of certain serotonergic drug combinations is generally well known." - Stephen M. Stahl, M.D., Ph.D.

This is why I also always recommend taking my research on natural methods to your doctor before starting any natural supplements as they can react negatively with any drugs you may be taking.

Here are some symptoms of serotonin syndrome...

* Restlessness
* Hallucinations
* Loss of coordination
* Fast heart beat
* Rapid changes in blood pressure
* Increased body temperature
* Overactive reflexes
* Nausea
* Vomiting
* Diarrhea

Talk to your doctor before stopping any medication. Call your doctor right away if you have symptoms of serotonin syndrome.


Research of Stephen M. Stahl, M.D., Ph.D.

National Library of Medicine

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Frequently Asked Questions.